Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 89, NWS Huntsville, AL

July 31, 2020Morgan County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Jul 31, 2020, 1:32 PM CDT for Morgan County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2020, 1:32 PM CDT (18:32 UTC)
Expired
Jul 31, 2020, 2:00 PM CDT
In force
28 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 88 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2020-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 922 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2020-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
922 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 12:15 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 31, 12:15 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1215 PM CDT Fri Jul 31 2020

.UPDATE...
For 18Z TAFS.

&&

.NEAR TERM...(Rest of Today)
Issued at 945 AM CDT Fri Jul 31 2020

Cloud cover will briefly increase this morning as an area of
scattered showers over central MS progresses into NW AL. Skies will
then clear by late morning ahead of a surface trough axis pushing
from the Arklatex region into the TN Valley. A line of thunderstorms
approaching the Lower Miss Valley should remain south of the region,
but will advance an outflow boundary into the region upon which
convective initiation may focus later today. PW values remain near
2", allowing hydrometeor loading to increase the threat for wet
microbursts, particularly when coupled with steep low level lapse
rates over 7.5 C/km. The most likely period of showers and
thunderstorms will be from 2 pm to 7 pm.

Moderate winds at 850 mb will increase near 30 kts this evening. As
a result, this will be a case of "sufficiency" in terms of wind shear
that may result in more organized convection. With 0-3 km wind shear
increasing near 20-30 kts, the threat for a tornado or two cannot be
completely ruled out, although this is a low probability scenario.
Although convective coverage is expected to slightly wane late this
evening, the ongoing LLJ at 850 mb will maintain the potential for
showers and thunderstorms through the overnight period.

Otherwise, high temperatures today will warm into the upper 80s to
low 90s. If numerous showers and thunderstorms develop earlier than
currently forecast, high temperatures may struggle to reach the upper
80s.

.SHORT TERM...(Tonight through Sunday night)
Issued at 339 AM CDT Fri Jul 31 2020

Night cooling should lower rain chances a bit tonight. Kept likely
shower chances going this evening, then diminished them into the
slight chance to chance range overnight. Muggy conditions should
continue with lows in the lower 70s. A few mid 70s are possible in
the warmer areas.

Another wet day is in store to end the week, as a cold front trailing
from an area of low pressure (that should form over the Ozarks today)
heads across the Ohio Valley during Saturday. The front should move
in a west-east manner across the Tennessee Valley during Sat evening.
Convergence preceding the front and a still unstable atmosphere could
bring a risk of marginally severe convection during Sat as well. Not
as clear cut on timing, but strong outflow winds again will be the
main threat, along with frequent lightning and heavy downpours.
Depending upon how much rainfall occurs today and tonight, flooding
could become more of an issue over some parts of the area. With more
clouds than sun and still good rain chances, high temperatures on Sat
should range a bit cooler, in the low/mid 80s.

Have ended shower activity from west to east Sat night, as cooler
air filters in from the west. Night time lows should range in the
60s. Despite the front moving across the area, enough moisture and
instability remaining could bring lower end rain chances across our
eastern areas during Sun. Ended rain chances in the evening as a more
stable regime becomes more in place. Similar temperatures to start a
new week, with highs in the mid 80s and lows in the 60s Sun night.

.LONG TERM...(Monday through Thursday)
Issued at 339 AM CDT Fri Jul 31 2020

Heading into next week our main weather feature will be a longwave
trough centered near the Great Lakes region. A series of disturbances
will round the trough and bring showers and thunderstorms through the
the week. Ahead of an approaching cold front, S/SW flow will keep
moisture in place and temps in the mid to upper 80s on Monday. The
front will move through on Tuesday, providing additional lift for
showers/storms. The highest POPs will be during the afternoon to
early evening hours with scattered showers and thunderstorms
expected. Won't feel much of a temp change as daytime highs may only
be a few degrees 'cooler' than Monday, but still reaching the mid to
upper 80s.  Will also note that the location of the trough will keep
Hurricane Isaias along the Atlantic Coast, thus no impacts
anticipated to the TN Valley from this storm.

As we head into mid-week, the trough will slide northeastward and
high pressure will build across the Midwest. NW flow aloft will
still send a few weak disturbances our way and combined with diurnal
heating, mainly isolated showers/storms are possible on Wednesday
and Thursday afternoon. Look for daytime highs in the mid/upper 80s
on Wednesday and a tad warmer in the upper 80s on Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1215 PM CDT Fri Jul 31 2020

Scattered showers will develop this afternoon with some thunderstorms
this evening. Some storms may be strong with gusty winds and heavy
rain. Showers may continue overnight, but confidence is too low to
mention at this time. There is the potential for wind shear
overnight with strong southwest winds near 30 kts, but this should
stay just above 2000 ft. Low ceilings develop early tomorrow morning
and should continue through the morning period. Additional storms
tomorrow do not appear likely at this time.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...30
SHORT TERM...RSB
LONG TERM...JMS
AVIATION...30

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jul 31, 3:57 AM CDT, 9 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
357 AM CDT Fri Jul 31 2020

ALZ001>010-016-TNZ076-096-097-312300-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
357 AM CDT Fri Jul 31 2020

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Scattered to widespread thunderstorms are possible today, as a
series of upper disturbances continue to move eastward over much of
the region. Stronger storms could produce damaging winds, locally
heavy rainfall and isolated tornadoes.

Isolated to scattered thunderstorms are expected tonight. Primary
hazards will be lightning and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

This pattern will bring scattered to numerous thunderstorms once
again on Saturday. Some storms could be strong to severe, producing
damaging winds and locally heavy rainfall.

Locally heavy rainfall may also translate into localized flooding
and rises on area rivers and streams.

Thunderstorms will then become isolated on Sunday, and more scattered
Monday through Thursday, mainly during the afternoon to early
evening hours.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Jul 31, 1:00 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Huntsville AL
100 PM CDT Fri Jul 31 2020

ALZ016-311845-
Cullman AL-
100 PM CDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CULLMAN COUNTY UNTIL 145
PM CDT...

At 1259 PM CDT, Doppler radar was tracking a strong thunderstorm over
Camp McDowell, or 7 miles west of Arley, moving east at 40 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Dodge City, Baldwin, Wilburn, Logan, Bremen, Crane Hill and Smith
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3396 8711 3397 8714 3398 8714 3399 8715
      3399 8711 3420 8711 3423 8691 3395 8691
      3395 8711
TIME...MOT...LOC 1759Z 262DEG 33KT 3405 8733

70/DD

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 1:00 PM CDTSpecial Weather StatementHUNCullman45 min
Jul 31, 1:19 PM CDTSevere Thunderstorm WarningHUNCullman41 min
Jul 31, 1:58 PM CDTSevere Thunderstorm WarningHUNCullman47 min
Jul 31, 1:59 PM CDTSevere Thunderstorm WarningHUNMadison, Morgan46 min
Jul 31, 2:29 PM CDTSpecial Weather StatementHUNMadison46 min
Jul 31, 2:52 PM CDTSpecial Weather StatementHUNJackson38 min
Jul 31, 3:03 PM CDTSpecial Weather StatementHUNMadison42 min
Jul 31, 3:32 PM CDTSpecial Weather StatementHUNJackson43 min
Jul 31, 4:33 PM CDTSpecial Weather StatementHUNDeKalb27 min
Jul 31, 1:42 PM CDTSpecial Weather StatementHUNFranklin48 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.